Pedro Costa-Moreira, MD1, Susana Lopes, MD, PhD1, Ana Luísa Santos, MD2, Ana Filipa Pedrosa, MD2, Patrícia Andrade, MD2, Raquel Portugal, MD2, Guilherme Macedo, MD, PhD, FACG1
1Centro Hospitalar São Joãoo / Porto University / WGO Porto Gastroenterology and Hepatology Training Center, Porto, Porto, Portugal; 2Centro Hospitalar e Universitário São João, Porto, Porto, Portugal
Introduction: Leukocytoclastic vasculitis (LV) is a single-organ, skin-isolated small vessel vasculitis or angiitis, without systemic vasculitis or glomerulonephritis.This vasculitis is often mediated by immune complex deposition in the small vessels. Many drugs or inflammatory diseases may cause immune complex formation.
Case Description/Methods: We report a case of a 28-years-old female patient followed in our outpatient clinic since the age of 20-years-old, with colonic Crohn's disease with perianal involvement (A2L2B1p). After the first pregnancy, she became steroid-dependent initiating immunomodulator and biologic therapy with partial response, with persistent perianal disease activity. Due to refractory disease, a diverting ostomy was made and ustekinumab 90mg (every 8 weeks) was begun with no adverse events. Three years later, she presented painful and palpable purpura in the lower abdomen and both legs. The laboratory study performed to exclude a systemic disease as the cause of cutaneous vasculitis (liver and kidney function tests, serologies and immunological study with serum antibodies, cryoglobulins and serum complement levels) was normal. Ustekinumab was stopped until a diagnosed was achieved. A skin biopsy was performed that showed granulocytic dermatitis associated with the presence of fibrinoid material in the cutaneous small-vessels wall. Therapy with prednisone was started with symptomatic relief and resolution of cutaneous lesions. After this period, a new dose of ustekinumab was administered, with the reappearance of the same cutaneous lesions. The reappearance of cutaneous lesions following ustekinumab administration gave us a cause-effect relationship between the drug and cutaneous disease. Ustekinumab was permanently discontinued, with complete resolution of the cutaneous disease.
Discussion: In this report, we describe the first case of LV after a long term exposure to ustekinumab in a patient with IBD. When an adverse drug reaction occurs infrequently, it is unlikely to be detected in premarketing clinical trials. It is therefore important for the physician to recognize and report clinically significant adverse.
Citation: Pedro Costa-Moreira, MD; Susana Lopes, MD, PhD; Ana Luísa Santos, MD; Ana Filipa Pedrosa, MD; Patrícia Andrade, MD; Raquel Portugal, MD; Guilherme Macedo, MD, PhD, FACG. P2353 - LEUKOCYTOCLASTIC VASCULITIS RELATED TO USTEKINUMAB IN A CROHN’S DISEASE PATIENT. Program No. P2353. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.